Texas, 2018

Damaging Wind in Texas, July 31, 2018

July 31, 2018 · NWS MAF · 1 event in 1 county or zone

S. A cold front from the night before provided the lift needed for a few storms to develop over southeast New Mexico and far west Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was to the east of the region and a ridge began building into the southwestern U.S. A cold front from the night before provided the lift needed for a few storms to develop over southeast New Mexico and far west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 31, 12:58 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 31, 12:58 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
158 PM CDT Tue Jul 31 2018

.DISCUSSION...
After a nw flow/cold front event last night/this morning not much
in the way of convection is foreseen tonight (still a few
-SHRA/-TSRA this afternoon) and really thru Wed PM when surface
dewpoints fall close to 50F across most areas. Tonight's low temps
are mostly expected to be in the mid/upper 60s. More insolation
and said drier air will allow for temps to increase about 5-10
degrees or so over those of today. Late Wed night a shrtwv trof in
the nw flow aloft will result in tstms pushing into SE NM and
possibly the nw PB before dissipating between 09Z-12Z Thur. There
are subtle hints of a minor shrtwv trof in the mid-level Thur PM
and said tstms to nw will likely have pushed out a boundary that
could end up residing across the PB during max heating. This
warrants mostly slight chance PoPs south of I-20 and high temps
will level off in the mid/upper 90s. On Fri storms that initiated
in the central NM mtns will have a chance to move s into wrn Eddy
Co/GDP Mtns late Fri night, otherwise a few morning SHRA/TSRA
possible across the e with little change expected in high temps.
By Sat a pattern change starts to take place which will keep PoPs
confined mostly to the GDP Mtns/Eddy Co Sat and Sun. Mid-level
ridge will have formed well off to the e by Sun and stay there
thru at least Tue. For now it appears mid-level flow will remain
from the se with possibility of a wwd moving upper low that could
bring slight chance PoPs to the Trans Pecos.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  95  73  97 /   0   0  10  10
Carlsbad                       68  95  69  99 /  10  10  30  10
Dryden                         71  99  74 100 /  10   0   0  20
Fort Stockton                  68  95  72  99 /  10   0  10  20
Guadalupe Pass                 66  89  68  90 /  10  10  20  30
Hobbs                          64  93  69  95 /  10  10  30  10
Marfa                          59  89  63  90 /  10  10  10  20
Midland Intl Airport           68  96  74  97 /   0   0  10  10
Odessa                         68  96  74  97 /   0   0  10  10
Wink                           67  97  73 100 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jul 31, 12:43 PM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CDT Tue Jul 31 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
143 PM CDT Tue Jul 31 2018 /1243 PM MDT Tue Jul 31 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight chance of thunderstorms through tonight over the
higher elevations of West Texas and Southeast New Mexico. These
storms will be capable of producing gusty wind and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The El Paso radar (KEPZ), 179 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
July 31, 3:41 PM CST to 3:42 PM CST
Where
Culberson County, Pine Spgs
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
31.880, -104.800

A thunderstorm moved across Culberson County and produced a 63 mph wind gust at the Pine Springs ASOS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763892.